Illinois, 2022

Flash Flooding and Hail in Illinois, August 1 to 2, 2022

August 1 to 2, 2022 · NWS ILX · 23 events in 6 counties and zones

An outflow boundary from convection earlier in the day served as the primary focusing mechanism for numerous storm clusters along and south of I-70 from the late afternoon of August 1st into the pre-dawn hours of August 2nd. Some of the storms dropped very large hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary from convection earlier in the day served as the primary focusing mechanism for numerous storm clusters along and south of I-70 from the late afternoon of August 1st into the pre-dawn hours of August 2nd. Some of the storms dropped very large hail up to 2 inches in diameter. In addition, continuous back-building cells produced a swath of heavy rainfall in excess of 8 inches from eastern Effingham County across Jasper County into northeastern Richland County. As a result, many roads were closed due to flash flooding. The flooding lingered until around midday on August 2nd, particularly in the hardest hit locations from Dietrich in Effingham County to Newton in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 11:24 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 11:24 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
1224 PM CDT Mon Aug 1 2022

.SYNOPSIS...
Issued at 335 AM CDT Mon Aug 1 2022

A cold front will sag into the area today, bringing the threat for
scattered strong to severe storms later this afternoon and evening
south of I-72. Scattered storm chances look to continue overnight
into Tuesday. Warmer temperatures arrive today onward with extreme
heat developing by midweek. Additional chances for storms return
later Wednesday through the end of the week.

&&

.UPDATE...
Issued at 1028 AM CDT Mon Aug 1 2022

The 16z sfc analysis has the cold front extending from NE Illinois
to NE Missouri, roughly along a Joliet to Chillicothe to Macomb
to Kirksville line. Short term model guidance is in excellent
agreement in the progression of this front, sagging south of the
I-72/Danville corridor by 20z.

Central Illinois has cleared out admirably from this morning's
convection, and the boundary layer will continue to recover
into the afternoon hours. Mesoscale soundings exhibit high
buoyancy in the vicinity of the surface front with MLCAPE values
exceeding 3000 J/kg amid minimal MLCINH. Although convergence
along the front will be relatively weak, it should be enough to
force up scattered showers and thunderstorms later in the
afternoon, mainly in locations along and south of a Jacksonville
to Terre Haute line. This isn't exactly evident in the latest runs
of the HRRR, but such a solution is captured by the 12z runs of
the ARW, NSSL WRF, and to some extent, the NAMNEST. And, should
storms.

We'll continue to monitor satellite trends into this afternoon.
Conveniently, central Illinois is positioned under a meso-sector
domain for 1-minute satellite scans. Should convection initiate,
it would likely go severe in this environment. Deep-layer shear is
somewhat marginal (30-35 kts), but that would be enough for
updrafts to organize. Modeled hodographs in the vicinity of the
front (fairly straight) would support multi cell clusters capable
of producing large hail and damaging wind gusts.

Attention then turns toward the overnight period as the surface
front begins to waffle northward near the I-74 corridor. Eyes will
need to be over E Nebraska and W Iowa this evening to see if an
MCS develops ahead of a mid-level shortwave and modest LLJ. If it
does, it will almost certainly ride the instability (theta-e)
axis into central Illinois. Shear/CAPE profiles support MCS
maintenance, but a robustly stable near-sfc layer could mitigate a
severe/damaging wind threat.

&&

.SHORT TERM...(Today through Tuesday night)
ISSUED AT 335 AM CDT Mon Aug 1 2022

Surface analysis this morning depicts a warm front north-northeast
of the area. An upper shortwave tracking through the Great Lakes
Region this morning will send a cold front into the area which is
presently positioned from roughly northern Illinois into southern
Iowa. The front will sag south throughout the day, likely
slowing/stalling out somewhere along the I-72 corridor by this
afternoon. A few storms are ongoing ahead of it this morning with
the LLJ supporting a few strong to severe storms as well. This
activity will continue through this morning mainly along and north
of I-74, weakening with the loss of the LLJ in a few hours.

Much warmer temperatures are expected today with values in the upper
80s to low 90s. Heat indices across southeast Illinois will easily
touch 100 or slightly higher this afternoon. Additional chances for
storms are possible south of the front later this afternoon into
evening with the area of focus being south of I-72. Models continue
to peg instability of 3-4k J/kg and bulk shear between 35-40 kts.
Any capping will quickly erode by this afternoon as a subtle
shortwave trough sinks southeast across the state, interacting with
the cold front. Although CAMs are not too excited about this across
the forecast area, the potential for organized storm development
appears possible given the aforementioned environmental parameters.
Any strong to severe storms will be capable of damaging winds and
hail. PWATs up to 2" and storm motion somewhat parallel to the front
may result in locally heavy rainfall as well.

Scattered storm chances look to continue overnight tonight into
Tuesday as the LLJ and a few weak upper disturbances sliding through
northwest flow aloft interact with the frontal boundary. The front
will gradually lift back northward as a warm front later on Tuesday
as upper ridging migrates eastward. Tuesday will be warm once again,
though the frontal boundary and scattered storms may keep
temperatures a little cooler than currently projected. Due to this
uncertainty, elected to hold off from issuing any heat headlines at
this time, though they may be needed for some. Precipitation should
come to an end by Tuesday night.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 335 AM CDT Mon Aug 1 2022

Southerly surface flow and rising mid-level heights will keep the
heat around through midweek. In fact, Wednesday looks to be the
warmest day of the week with highs expected to be in the low to
middle 90s. Heat indices will make it feel warmer than that
though with values looking to range between 100-110. A Heat
Advisory may be needed for most of the area on Wednesday. However
an approaching cold front may throw a wrench in this as cloud
cover and precipitation chances increase from northwest to
southeast Wednesday afternoon into evening. The front looks to
slowly sag southward through the area bringing widespread
precipitation chances and even the threat for some severe weather
Wednesday evening. A good soaking rain appears likely for much of
the area, which is very much needed especially in parts of eastern
IL where drought conditions continue.

Temperatures for the end of the week will be a little cooler due to
ongoing precipitation as the front slowly works through the area.
Another bout of heat is possible this weekend as upper ridging
builds over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Aug 1 2022

Breezy westerly winds will diminish after sunset, becoming light
and variable overnight. Scattered thunderstorms will develop late
in the TAF period (beyond 06z), especially in the vicinity of
PIA/SPI/DEC, perhaps reducing flight categories from VFR to MVFR
where rain becomes heavy. We have begun mentioning VCSH and VCTS
at some of the terminals with this TAF package, with better
precision expected with the 00z suite of aviation products.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJA
SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...MJA
Hazardous weather outlook, Aug 1, 1:52 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Mon Aug 1 2022

ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered storms are possible through early evening in
southeast IL, and overnight across west central IL. Some of these
storms could be strong to severe in southeast IL through sunset, and
from Peoria and Springfield west overnight. Damaging winds being the
main threat. Hail, heavy rain, and lightning will also be threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into the region through Wednesday with
daily afternoon highs in the upper 80s and lower 90s today and
Tuesday, and low to mid 90s Wednesday. Heat index values will be 95
to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday
afternoon. Heat indices will reach around 100 degrees Saturday and
Sunday afternoon.

Isolated thunderstorms are possible Tuesday, with a few strong storms
possible from highway 50 south. Additional thunderstorm are forecast
from late Wednesday afternoon through Thursday evening. Some of
these may be strong to severe from I-55 northwest late Wednesday
afternoon into Wednesday night along with locally heavy rains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in southeast IL through sunset
today, and over west central IL overnight from 1 to 7 am.

ILZ030-031-038-043>046-053>057-021100-
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible overnight. The
threat of severe storms is low at this time, but locally heavy rain
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into central Illinois through Wednesday,
with daily afternoon highs in the upper 80s and lower 90s today and
Tuesday and in the low to mid 90s Wednesday. Heat index values
peaking 95 to 100 this afternoon and Tuesday afternoon, should reach
105 to 110 Wednesday afternoon. Heat indices will reach around 100
degrees Saturday and Sunday afternoon.

Additional thunderstorm chances are forecast for Wednesday afternoon
through Thursday evening. Some of these may be strong to severe
Wednesday afternoon into Wednesday night from I-55 northwest along
with locally heavy rains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Local storm report, Aug 1, 8:39 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
939 AM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SW BLOOMINGTON        40.46N 89.02W
08/01/2022  M0.99 INCH       MCLEAN             IL   COCORAHS

0800 AM     HEAVY RAIN       3 WNW PEORIA HEIGHTS    40.75N 89.62W
08/01/2022  M1.03 INCH       PEORIA             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0810 AM     HEAVY RAIN       2 SSE PEKIN             40.54N 89.63W
08/01/2022  M1.02 INCH       TAZEWELL           IL   COCORAHS

0910 AM     HEAVY RAIN       4 WNW PEORIA HEIGHTS    40.76N 89.64W
08/01/2022  M1.00 INCH       PEORIA             IL   PUBLIC

&&

ERWIN
Local storm report, Aug 1, 8:42 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
942 AM CDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             ALTONA                  41.12N 90.16W
08/01/2022  M0.88 INCH       KNOX               IL   CO-OP OBSERVER

&&

ERWIN

The radar

The Evansville,IN radar (KVWX), 118 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Effingham

When
August 1, 2:25 PM CST to 2:30 PM CST
Where
Effingham County, Effingham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -88.530

Hail, Effingham

When
August 1, 2:45 PM CST to 2:50 PM CST
Where
Effingham County, Dieterich
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.070, -88.370

Hail, Jasper

When
August 1, 3:10 PM CST to 3:15 PM CST
Where
Jasper County, Wheeler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -88.320

Hail, Jasper

When
August 1, 3:31 PM CST to 3:36 PM CST
Where
Jasper County, 1.76 mi WNW of Shamrock
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.890, -88.210

Hail, Jasper

When
August 1, 3:35 PM CST to 3:40 PM CST
Where
Jasper County, 2.76 mi S of Kedron
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.940, -88.280

Hail, Jasper

When
August 1, 3:40 PM CST to 3:45 PM CST
Where
Jasper County, Bogota
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.920, -88.230

Hail, Richland

When
August 1, 3:40 PM CST to 3:45 PM CST
Where
Richland County, Dundas
Measured
1.25 in hail
Reported by
Public
Coordinates
38.830, -88.080

Hail, Richland

When
August 1, 3:55 PM CST to 4:00 PM CST
Where
Richland County, 1 mi SSE of Olney
Measured
1 in hail
Reported by
Public
Coordinates
38.717, -88.073

Thunderstorm Wind, Richland

When
August 1, 3:55 PM CST to 4:00 PM CST
Where
Richland County, 0.45 mi NNE of Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.736, -88.076

A large tree was blown down on North East Street a few yards from Carle Richland Memorial Hospital.

Hail, Richland

When
August 1, 3:58 PM CST to 4:03 PM CST
Where
Richland County, Olney
Measured
2 in hail
Reported by
Public
Coordinates
38.730, -88.080

Hail, Richland

When
August 1, 4:00 PM CST to 4:05 PM CST
Where
Richland County, 1 mi E of Olney
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
38.730, -88.061

Hail, Lawrence

When
August 1, 5:10 PM CST to 5:15 PM CST
Where
Lawrence County, Sumner
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.720, -87.850

Flash Flood, Richland

When
August 1, 5:30 PM CST to 8:30 PM CST
Where
Richland County, 1.98 mi W of Parkersburg to 2.44 mi WSW of Calhoun
Cause
Heavy Rain
Reported by
Public
Coordinates
38.586, -88.086

Water was flowing across Route 130 just north of Parkersburg.

Flash Flood, Richland

When
August 1, 5:30 PM CST to 8:30 PM CST
Where
Richland County, 0.65 mi E of Pureton to 1.72 mi E of Noble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.731, -88.208

Route 250 was closed west of Olney due to flooding.

Thunderstorm Wind, Lawrence

When
August 1, 5:50 PM CST to 5:55 PM CST
Where
Lawrence County, 0.88 mi NE of Helena
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.630, -87.860

A few three-foot diameter trees were snapped and blown over.

Flash Flood, Lawrence

When
August 1, 6:00 PM CST to 9:00 PM CST
Where
Lawrence County, 1.72 mi WSW of Helena to 1.75 mi E of Helena
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.607, -87.897

Water was flowing across the roadway.

Flash Flood, Lawrence

When
August 1, 6:40 PM CST to 9:40 PM CST
Where
Lawrence County, 4.4 mi SW of Chauncey to 3.37 mi WSW of Chauncey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.782, -87.885

Water was flowing across the roadway at the intersection of Chauncey Road and Petty School Lane.

Hail, Richland

When
August 1, 7:30 PM CST to 7:35 PM CST
Where
Richland County, 3 mi NE of Calhoun
Measured
1 in hail
Reported by
Public
Coordinates
38.681, -88.011

Flash Flood, Crawford

When
August 1, 9:28 PM CST to August 2, 12:28 AM CST
Where
Crawford County, 1.42 mi N of Oblong to 0.26 mi N of Stoy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.021, -87.921

Water was flowing across the road west-northwest of Hardinville.

Flash Flood, Jasper

When
August 1, 9:50 PM CST to August 2, 11:15 AM CST
Where
Jasper County, 0.36 mi NE of Wheeler to 2.91 mi S of Latona
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.054, -88.316

All roads out of Newton were flooded.

Flash Flood, Effingham

When
August 1, 10:00 PM CST to August 2, 11:15 AM CST
Where
Effingham County, 3.33 mi E of Shumway to 2.55 mi SSE of Funkhouser
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.178, -88.588

Numerous roads from Effingham to Dietrich were flooded, including Highway 33. The Dietrich Apartments were flooded. In addition, 20 homes in Dietrich were flooded...including 12 with water in their living areas.

Flash Flood, Jasper

When
August 1, 10:30 PM CST to August 2, 11:15 AM CST
Where
Jasper County, 0.76 mi SSW of Newton to 2.7 mi W of West Liberty
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.969, -88.173

State Route 130 from Newton to West Liberty was closed due to flooding. Several vehicles were swept off the road into ditches.

Flash Flood, Clay

When
August 2, 12:55 AM CST to 3:55 AM CST
Where
Clay County, 2.21 mi NNE of Xenia to 0.83 mi NNE of Mc Cabe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.660, -88.615

Two feet of water was flowing across Old Route 50 southwest of Flora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050650, 1050651, 1050652, 1050653, 1050654, 1050655, 1050656, 1050657, 1050662, 1050658, 1050659, 1050660, 1050644, 1050666, 1050663, 1050645, 1050646, 1050661, 1050664, 1050647, 1050648, 1050649, 1050665.